Wisconsin, 2016

Winter Weather in Wisconsin, February 14, 2016

February 14, 2016 · NWS MKX · 5 events in 5 counties and zones

A trough of low pressure and the associated surge of relatively milder and moist air brought a few inches of snow to portions of South Central WI. Some vehicle slide-offs and accidents occurred.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A trough of low pressure and the associated surge of relatively milder and moist air brought a few inches of snow to portions of South Central WI. Some vehicle slide-offs and accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 14, 4:49 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 14, 4:49 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
449 AM CST SUN FEB 14 2016

.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

THE STRONG SHORTWAVE TROUGH OVER ERN NE WILL LIKELY TRACK A LITTLE
FARTHER SOUTH THAN WHAT WAS ANTICIPATED YESTERDAY AND DEAMPLIFY SOME
AS IT MOVES ACROSS NRN IL THIS AFTERNOON. THUS THE 850-600 MB
FRONTOGENESIS WEAKENS AS IT MOVES ACROSS SRN WI. KEPT THE WINTER WX
ADVISORY FOR THE SRN SECTIONS OF SOUTH CENTRAL WI WITH 2-3 INCH SNOW
AMOUNTS AND SOME BLOWING AND DRIFTING SNOW IN THE AFTERNOON WHEN
WIND GUSTS OF 20-25 MPH ARE EXPECTED. SLIGHTLY LESSER SNOW TOTALS
ARE EXPECTED ELSEWHERE ACROSS SRN WI WITH AN INCH TOWARD CENTRAL WI.
HOWEVER...THE SSELY BOUNDARY LAYER FLOW AND LAKE TO 850 MB TEMP
DIFFERENCES OF 16-17C WILL BRING LES TO ERN SHEBOYGAN AND OZAUKEE
COUNTIES BY LATE MORNING AND INTO THE EVENING. ACCOUNTED FOR A
COUPLE ADDITIONAL INCHES OF SNOW FOR THE LES OVER FAR ERN SHEBOYGAN
CO. SNOW TOTALS THROUGH TNT WILL BE AROUND 3 INCHES THERE. VERY
LIGHT SNOW WILL CONTINUE MUCH OF THE NIGHT OVER ALL OF SRN WI AS
ADDITIONAL SHORTWAVE TROUGHS APPROACH FROM THE WEST AND NW. THIS
WILL MAINTAIN LOW TO MIDDLE LEVEL WARM ADVECTION WITHIN THE DENDRITE
ZONE. WARM ADVECTION ON SLY WINDS WILL BOOST TEMPS INTO THE UPPER
TEENS AND LOWER 20S BY LATE IN THE DAY WITH TEMPS HOLDING FAIRLY
STEADY FOR TNT.

.MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

A WEAK WAVE IS PROGGED TO MOVE THROUGH LATER MONDAY INTO MONDAY
NIGHT...BUT MOISTURE AND LIFT ARE VERY LIMITED...SO WENT DRY.

YET ANOTHER WAVE IS EXPECTED TUESDAY...BUT THE BULK OF MOISTURE/LIFT
WILL REMAIN SOUTH NEAR THE SURFACE LOW. STILL...COULD SEE A FEW
SNOWFLAKES AS THE WAVE MOVES THROUGH...SO KEPT SOME LOW POPS.

SHOULD BE DRY WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE AREA.

CONSENSUS BLEND OF MODELS CONTINUES TO SUGGEST NEAR TO A BIT
ABOVE NORMAL TEMPS MONDAY/TUESDAY. LOOKS COLDER THEN WEDNESDAY
BEHIND THE DEPARTING TROUGH.

.THURSDAY THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM

LOW LEVEL FLOW WILL TURN SOUTHERLY THURSDAY BETWEEN STRENGTHENING
HIGH PRESSURE SHIFTING EASTWARD AND A STRONG LOW APPROACHING FROM
THE WEST. TEMPS WILL RECOVER BACK TO NEAR OR A BIT ABOVE NORMAL.
IT WILL LIKELY BE EVEN MILDER FRIDAY AS THE LOW MOVES THROUGH BY
EVENING...WITH 50 DEGREES A GOOD POSSIBILITY IF CURRENT MODELS
VERIFY.

PRECIP MAY DEVELOP THURSDAY NIGHT AHEAD OF THE LOW...WITH RAIN OR
FREEZING RAIN POSSIBLE IN THE EVENING...DEPENDING ON TEMPS AS THE
PRECIP ARRIVES. MODELS SUGGEST ALL RAIN AFTER MIDNIGHT AS MILDER
AIR CONTINUES TO PUSH IN TO SOUTHERN WISCONSIN. RAIN CHANCES ARE
THEN FORECAST TO PERSIST INTO FRIDAY EVENING.

SHOULD BE DRY SATURDAY AS HIGH PRESSURE BUILDS IN. TEMPS SHOULD BE
COOLER...BUT PROBABLY STILL ABOVE NORMAL.

&&

.AVIATION/12Z TAFS/...SNOW WILL GRADUALLY OVERSPREAD SRN WI FROM SW
TO NE. KMSN SHOULD SEE THE BEGINNING OF SNOW AROUND 16-17Z WITH THE
SE WI TAF SITES AROUND 19-20Z. CIGS WILL FALL DURING THIS TIME TO
1.0-3.0 KFT WITH VSBYS OF 1-2SM. VERY LIGHT SNOW WILL THEN CONTINUE
TNT WITH AT LEAST MVFR VSBYS AND CIGS EXPECTED.

&&

.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND TNT
FOR BRISK SSELY WINDS AND HIGH WAVES. MORE SPECIFICALLY...THE 3 TO 5
FOOT WAVES WILL BE FOUND NORTH OF NORTH POINT LIGHTHOUSE IN ICE FREE
AREAS AWAY FROM THE SHORE. SOUTH OF NORTH POINT LIGHTHOUSE...THE ICE
COVERAGE IS MORE WIDESPREAD AND THE SLY FETCH IS ALSO LESS FAVORABLE
FOR HIGH WAVE HEIGHTS. THE SLY FLOW WILL WEAKEN BY LATE THIS EVENING
WITH THE WAVES TAKING A LITTLE LONGER TO SUBSIDE. MODERATE FREEZING
SPRAY IS EXPECTED THIS AFTERNOON AND EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR WIZ062-067-068.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR WIZ063-069.

LM...SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM CST MONDAY FOR
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
MONDAY THROUGH SATURDAY...DDV
Hazardous weather outlook, Feb 14, 4:57 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
457 AM CST SUN FEB 14 2016

WIZ046-047-051-052-056>060-062>072-151100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
457 AM CST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WISCONSIN...SOUTH
CENTRAL AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR IOWA...DANE...LAFAYETTE
...GREEN...AND ROCK COUNTIES FROM THIS MORNING INTO THE EARLY
EVENING. TWO TO THREE INCHES OF POWDERY SNOW AND SOME BLOWING AND
DRIFTING SNOW IS EXPECTED. LESSER SNOW AMOUNTS ARE EXPECTED
ELSEWHERE WITH THE EXCEPTION OF FAR EASTERN SHEBOYGAN COUNTY WHERE
LAKE EFFECT SNOW MAY CONTRIBUTE TO A FEW INCHES OF POWDERY SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH ANY SNOWFALL REPORTS
WILL BE APPRECIATED TODAY AND TONIGHT.

LMZ643>646-151100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
457 AM CST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS FROM
NOON TODAY UNTIL 6 AM MONDAY FOR BRISK SOUTHERLY WINDS AND HIGH
WAVES AS A WAVE OF LOW PRESSURE APPROACHES FROM THE WEST. MODERATE
FREEZING SPRAY IS ALSO EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

WWW.WEATHER.GOV/MKX
MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Lafayette

When
February 14, 9:20 AM CST to 2:15 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Two to three inches of snow and gusty southeast winds up to 25 mph created snow covered roads and hazardous travel.

Winter Weather, Iowa

When
February 14, 9:45 AM CST to 9:00 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Two to three inches of snow and gusty southeast winds up to 25 mph created snow covered roads and hazardous travel.

Winter Weather, Green

When
February 14, 9:45 AM CST to 9:00 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Two to three inches of snow and gusty southeast winds up to 25 mph created snow covered roads and hazardous travel.

Winter Weather, Dane

When
February 14, 10:00 AM CST to 10:00 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Two to three inches of snow and gusty southeast winds up to 25 mph created snow covered roads and hazardous travel.

Winter Weather, Rock

When
February 14, 10:20 AM CST to 10:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Two to three inches of snow and gusty southeast winds up to 25 mph created snow covered roads and hazardous travel.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619240, 619241, 619242, 619243, 619244.